Alert archive / Vermont / Flash Flood Watches in 2021

Flash Flood Watch 3, NWS Burlington, VT

August 18, 2021Essex County, New York; 4 counties in Vermont

NWS Burlington, VT issued this flash flood watch at Aug 18, 2021, 10:24 AM EDT for Essex County, New York; 4 counties in Vermont. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Aug 18, 2021, 10:24 AM EDT (14:24 UTC)
Expired
Aug 19, 2021, 3:09 PM EDT
In force
29 hr
Issued by
NWS Burlington, VT
Flood severity
None

Counties Essex County, NY, Addison County, VT, Orange County, VT, Rutland County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 58 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 2.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

008 
WGUS61 KBTV 181424
FFABTV

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Burlington VT
1024 AM EDT Wed Aug 18 2021

NYZ034-035-182230-
/O.NEW.KBTV.FF.A.0003.210818T1424Z-210820T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Essex-Eastern Essex-
Including the cities of Port Henry, Lake Placid, and Ticonderoga
1024 AM EDT Wed Aug 18 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

The National Weather Service in Burlington has issued a

* Flash Flood Watch for a portion of northern New York, including 
  the following areas, Eastern Essex and Western Essex.

* Through Friday morning.

* Portions of the area have experienced 1 to 3 inches of rainfall 
  today in advance of the remnants of Tropical Storm Fred which will 
  arrive Thursday morning. Additional widespread rainfall in the 
  range of 1 to 3 inches is expected by Thursday evening.

* Heavy rain will cause rapid rises of small creeks and streams, 
  leading to flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

Kutikoff
5 follow-up statements
015 
WGUS61 KBTV 181433
FFABTV

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Burlington VT
1033 AM EDT Wed Aug 18 2021

VTZ008>012-018-019-182245-
/O.EXB.KBTV.FF.A.0003.210819T1400Z-210820T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington-Western Addison-Orange-Western Rutland-Windsor-Eastern
Addison-Eastern Rutland-
Including the cities of Bradford, Middlebury, Bristol, Ripton, 
Montpelier, White River Junction, East Wallingford, Vergennes, 
Rutland, Randolph, Springfield, and Killington
1033 AM EDT Wed Aug 18 2021

...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY 
MORNING...

The National Weather Service in Burlington has expanded the

* Flash Flood Watch to include portions of central Vermont and 
  southern Vermont, including the following areas, in central 
  Vermont, Eastern Addison, Orange, Washington and Western Addison. 
  In southern Vermont, Eastern Rutland, Western Rutland and Windsor.

* From Thursday morning through Friday morning.

* Remnants of Tropical Storm Fred will produce widespread rainfall 
  in the range of 1 to 3 inches with localized higher amounts.

* Heavy rain will cause rapid rises of small creeks and streams, 
  leading to flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

NYZ034-035-182245-
/O.CON.KBTV.FF.A.0003.000000T0000Z-210820T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Essex-Eastern Essex-
Including the cities of Port Henry, Lake Placid, and Ticonderoga
1033 AM EDT Wed Aug 18 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING...

The Flash Flood Watch continues for

* A portion of northern New York, including the following areas, 
  Eastern Essex and Western Essex.

* Through Friday morning.

* Portions of the area have experienced 1 to 3 inches of rainfall 
  today in advance of the remnants of Tropical Storm Fred which will 
  arrive Thursday morning. Additional widespread rainfall in the 
  range of 1 to 3 inches is expected by Thursday evening.

* Heavy rain will cause rapid rises of small creeks and streams, 
  leading to flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

Kutikoff
468 
WGUS61 KBTV 181550
FFABTV

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Burlington VT
1150 AM EDT Wed Aug 18 2021

NYZ034-035-190000-
/O.EXT.KBTV.FF.A.0003.000000T0000Z-210820T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Essex-Eastern Essex-
Including the cities of Port Henry, Lake Placid, and Ticonderoga
1150 AM EDT Wed Aug 18 2021

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH THURSDAY EVENING...

The Flash Flood Watch is now in effect for

* A portion of northern New York, including the following areas, 
  Eastern Essex and Western Essex.

* Through Thursday evening.

* Portions of the area have experienced 1 to 3 inches of rainfall 
  today in advance of the remnants of Tropical Storm Fred which will 
  arrive Thursday morning. Additional widespread rainfall in the 
  range of 1 to 3 inches is expected by Thursday evening.

* Heavy rain will cause rapid rises of small creeks and streams, 
  leading to flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

VTZ008>012-018-019-190000-
/O.EXT.KBTV.FF.A.0003.210819T0300Z-210820T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington-Western Addison-Orange-Western Rutland-Windsor-Eastern
Addison-Eastern Rutland-
Including the cities of Bradford, Middlebury, Bristol, Ripton, 
Montpelier, White River Junction, East Wallingford, Vergennes, 
Rutland, Randolph, Springfield, and Killington
1150 AM EDT Wed Aug 18 2021

...FLASH FLOOD WATCH NOW IN EFFECT FROM 11 PM EDT THIS EVENING 
THROUGH THURSDAY EVENING...

The Flash Flood Watch is now in effect for

* Portions of central Vermont and southern Vermont, including the 
  following areas, in central Vermont, Eastern Addison, Orange, 
  Washington and Western Addison. In southern Vermont, Eastern 
  Rutland, Western Rutland and Windsor.

* From 11 PM EDT this evening through Thursday evening.

* Remnants of Tropical Storm Fred will produce widespread rainfall 
  in the range of 1 to 3 inches with localized higher amounts.

* Heavy rain will cause rapid rises of small creeks and streams, 
  leading to flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

Kutikoff
547 
WGUS61 KBTV 182302
FFABTV

Flood Watch
National Weather Service Burlington VT
702 PM EDT Wed Aug 18 2021

NYZ034-035-191015-
/O.CON.KBTV.FF.A.0003.000000T0000Z-210820T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Essex-Eastern Essex-
Including the cities of Port Henry, Lake Placid, and Ticonderoga
702 PM EDT Wed Aug 18 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING...

The Flash Flood Watch continues for

* A portion of northern New York, including the following areas, 
  Eastern Essex and Western Essex.

* Through Thursday evening.

* Portions of the area have experienced 1 to 3 inches of rainfall 
  today in advance of the remnants of Tropical Storm Fred which will 
  arrive Thursday morning. Additional widespread rainfall in the 
  range of 1 to 3 inches is expected by Thursday evening.

* Heavy rain will cause rapid rises of small creeks and streams, 
  leading to flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

VTZ008>012-018-019-191015-
/O.CON.KBTV.FF.A.0003.210819T0300Z-210820T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington-Western Addison-Orange-Western Rutland-Windsor-Eastern
Addison-Eastern Rutland-
Including the cities of Bradford, Middlebury, Bristol, Ripton, 
Montpelier, White River Junction, East Wallingford, Vergennes, 
Rutland, Randolph, Springfield, and Killington
702 PM EDT Wed Aug 18 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 11 PM EDT THIS EVENING 
THROUGH THURSDAY EVENING...

The Flash Flood Watch continues for

* Portions of central Vermont and southern Vermont, including the 
  following areas, in central Vermont, Eastern Addison, Orange, 
  Washington and Western Addison. In southern Vermont, Eastern 
  Rutland, Western Rutland and Windsor.

* From 11 PM EDT this evening through Thursday evening.

* Remnants of Tropical Storm Fred will produce widespread rainfall 
  in the range of 1 to 3 inches with localized higher amounts. The 
  heaviest rainfall is expected during the daylight hours Thursday.

* Heavy rain will cause rapid rises of small creeks and streams, 
  leading to flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

Banacos
816 
WGUS61 KBTV 190739
FFABTV

Flood Watch
National Weather Service Burlington VT
339 AM EDT Thu Aug 19 2021

NYZ034-035-VTZ008>012-018-019-192100-
/O.CON.KBTV.FF.A.0003.000000T0000Z-210820T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Essex-Eastern Essex-Washington-Western Addison-Orange-
Western Rutland-Windsor-Eastern Addison-Eastern Rutland-
Including the cities of Bradford, Middlebury, Bristol, Randolph, 
Ripton, Montpelier, White River Junction, East Wallingford, 
Vergennes, Rutland, Port Henry, Lake Placid, Ticonderoga, 
Springfield, and Killington
339 AM EDT Thu Aug 19 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of northern New York and Vermont, including the following 
  areas, in northern New York, Eastern Essex and Western Essex. In 
  Vermont, Eastern Addison, Eastern Rutland, Orange, Washington, 
  Western Addison, Western Rutland and Windsor.

* Through this evening.

* Rain bands associated with the remnants of Tropical Storm Fred are 
  lifting north into the region. These are expected to produce about 
  1 to 3 inches of precipitation with localized higher amounts 
  possible. The heaviest rain is expected to take place this morning 
  into the early afternoon.

* Heavy rain will cause rapid rises of small creeks and streams, 
  leading to flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

Haynes
085 
WGUS61 KBTV 191909
FFABTV

Flood Watch
National Weather Service Burlington VT
309 PM EDT Thu Aug 19 2021

NYZ034-035-VTZ008>012-018-019-192015-
/O.CAN.KBTV.FF.A.0003.000000T0000Z-210820T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Essex-Eastern Essex-Washington-Western Addison-Orange-
Western Rutland-Windsor-Eastern Addison-Eastern Rutland-
Including the cities of Bradford, Middlebury, Bristol, Randolph, 
Ripton, Montpelier, White River Junction, East Wallingford, 
Vergennes, Rutland, Port Henry, Lake Placid, Ticonderoga, 
Springfield, and Killington
309 PM EDT Thu Aug 19 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of northern New York and Vermont, 
including the following areas, in northern New York, Eastern Essex 
and Western Essex. In Vermont, Eastern Addison, Eastern Rutland, 
Orange, Washington, Western Addison, Western Rutland and Windsor has 
been cancelled.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

$$

Kutikoff

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood watch went out at Aug 18, 9:55 AM EDT, 29 minutes earlier.

Area forecast discussion, Aug 18, 9:55 AM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
955 AM EDT Wed Aug 18 2021

.SYNOPSIS...
A warm and humid airmass will be in place across our region
today. Scattered showers with isolated thunderstorms are
expected. The remnants of tropical cyclone Fred will lift
northward into our area early Thursday morning. An area of heavy
rain is expected in southern Vermont where close to 2" of rain
will fall.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 955 AM EDT Wednesday...Made some large changes to the
rainfall forecast for this morning based on the quasi-stationary
rain band over southern Essex, NY and Addison, VT counties. A
couple of observations in northern NY show half inch per hour
rainfall that has added up to localized 2-3" amounts. This area
of heavy rain is gradually shifting south and eastward through
the next couple of hours before gradually fizzling out, with
scattered showers elsewhere through early afternoon with no
thunderstorm chances.

Previous Discussion...
For today, tropical moisture ahead of post tropical cyclone
Fred interacts with upper level energy to promote periods of
showers followed by direct impacts of Fred for southern portions
of Vermont. Difficult to pinpoint timing and location of
showers today, but showers are really possible at any given spot
in our forecast area. Warm air processes and PWATS around
1.5-2" today, so we could have briefly heavy rainfall in
scattered showers. High temperatures today will be in the mid to
upper 70s. Overnight post tropical cyclone Fred will track
towards our forecast area, spreading rain into southern Vermont
by about 6 am. Bulk of our heavy rain on Thursday associated
with Fred will be in the 12-18z timeframe, and especially across
Southern Vermont. Have mention of heavy rain in the forecast
for that timeframe. Not anticipating much in the way of
thunderstorms, don't think stronger winds will have the
opportunity to mix down and we're lacking surface based
instability. PWATs will be over 2" in some spots though, so
heavy rain will continue to be possible. Models continue to vary
a bit with track of and timing of Earl, and as they come into
better alignment we'll be able to better pinpoint where the
heaviest rainfall totals will be. Despite having a tropical
system in our region, temperatures will hover around seasonal
normals with lots of clouds and rain for much of the day.
Rainfall totals from tonight through Thursday evening will range
from about a half an inch to nearly two inches in Southern
Vermont. Lower totals from extreme Northwest Vermont and points
westward through the northern tier of Northern New York and into
the St Lawrence valley, around a quarter of an inch or less.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
As of 345 AM EDT Wednesday...Thursday night, the remnants of
Fred will begin to peel eastwards with gradually drying
conditions Thursday night. A few showers linger in the pre-dawn
hours, but by mid to late morning and much of the day, Friday is
looking dry from broad subsidence. Despite the northerly flow,
the airmass being advected from Canada will be warmer than
what's in place now. Temperatures will start in the 60s, and
climb into the mid to upper 80s. There's a plume of higher
theta- e air that shifts south late in the day, and that should
produce modest instability up to 1500 J/kg of CAPE. However,
heights will be rising during the day, and low level flow
appears somewhat divergent near the surface, which will only
result in isolated convection. High-res guidance indicates a few
concentrated cells near and south of Montreal that then shift
south. Thus, have the highest PoPs are currently forecast over
the northern Champlain Valley late Friday evening.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 345 AM EDT Wednesday...The extended forecast remains less
predictable than usual. Where yesterday, most model output
suggested a broad, disorganized upper low would open up and
shift east, today's guidance keeps the upper low in place and
even depicts some level of interaction with Tropical Storm
Henri. Each day will have a chance for scattered showers and a
few thunderstorms with near to slightly above normal
temperatures. The nights look to be above normal as well, owing
to the moist boundary layer conditions. If anything, upper
ridging tries to hang on across Vermont. At this time, it
appears Vermont stays drier than New York. Even if the upper low
does open up and shift, there are plenty of other shortwaves
upstream that will ensure we have at least a chance of some
showers.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Through 12Z Wednesday...Spotty showers will continue through
the 24 hour TAF period with predominantly IFR/MVFR ceilings and
visibilities expected. Visibilities will generally range from
2-6SM within showers, while ceilings will range from 500 to 3500
ft. Expect some variability in flight conditions with even some
brief periods of VFR conditions possible in breaks between
showers, especially after 18Z Wednesday. Winds throughout the 24
hour TAF period will generally be light from the
south/southwest. More steady rain will move into our area from
South to North across Vermont on Tuesday, starting in RUT by
about 10z.

Outlook...

Thursday: Mainly VFR, with areas MVFR possible. Definite SHRA.
Thursday Night: MVFR/IFR conditions possible. Chance SHRA.
Friday: Mainly VFR, with local IFR possible. Slight chance SHRA,
Slight chance TSRA.
Friday Night: VFR. Chance SHRA, Slight chance TSRA.
Saturday: VFR. Chance SHRA, Slight chance TSRA.
Saturday Night: Mainly VFR, with areas MVFR possible. Slight
chance SHRA.
Sunday: Mainly VFR, with areas MVFR possible. Chance SHRA, Slight
chance TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Neiles
NEAR TERM...Kutikoff/Neiles
SHORT TERM...Haynes
LONG TERM...Haynes
AVIATION...Neiles
Hazardous weather outlook, Aug 18, 4:41 AM EDT, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
441 AM EDT Wed Aug 18 2021

NYZ026>031-034-035-087-VTZ001>012-016>019-190845-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
441 AM EDT Wed Aug 18 2021

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Post Tropical Cyclone Fred is expected to impact portions of the
North Country, resulting in a period of heavy rainfall beginning
early Thursday morning. This heavy rain is most likely to impact
southern portions of the Adirondacks eastward into the southern half
of Vermont.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 9:58 AM EDTAreal Flood WarningBTVEssex4 hr

Nearby

Flash Flood Watches in Vermont, 2021Flash Flood Watches in New York, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.